I am one of the rare people who gained weight with Graves disease. Does this mean I might lose weight with treatment? As terrible as it sounds. I don't know that I want to treat this if it means I will gain even more weight. I exercise all the time, obsess over what I eat and I gained 15 lbs. in 9 months. I just can't do this. I'd rather feel lousy than be fat. Is there any hope?
I use to feel as you do having been skinny my whole life. I've been treated with PTU and RAI. I now maintain a normal weight and eat normally instead of excessively. I would rather be healthy and sane than be skinny and anxious.
Weight gain is often a symptom of "thyroid not right", whether that's hypo or hyper. A well-regulated thyroid (for YOU) is the key to maintaining weight. Weight issues will resolve themselves as your thyroid is regulated. If they don't, then thyroid was never the issue to begin with.
Gaining weight with Graves isnt rare as gimel has pointed out.
I gained 16kgs prior to RAI and I have Graves.
Dont mess with hyperthyroidism as if left untreated it can actually kill you.
Once you get the thyroid levels stabilised, the weight will stabalise too.
Like you , I used to worry about weight...even became severely depressed with it.
But then I realised its better to be alive and know that I can lose the weight with treatment than to be dead.
Sorry to be harsh but if you worry about yr weight more than your thyroid, you will run into big problems.
I had atrial fibrillations 3 times in 2 weeks from hyperthyroidism which nearly killed me AND i was being treated with anti-thyroid meds too.
Dont mess around with weight loss products as they contain iodine and aggravate the thyroid even more.
Get treated for Graves and Hyperthyroidism and the weight will look after itself once yr levels are stable.
I'm in the same boat you are in, only *I* gained 30 lbs in just 4 months - wow, what a "shocker" that was, when I've always been relatively thin. I've been on thyroid meds for a little over a year and have still not been able to budge the pounds, but I also understand that my levels are still off a bit (for me). It's depressing to look in the mirror sometimes, but at least I'm getting the treatment I need and I feel so much better, although not optimal yet.
I don't have Graves, but I've read what it does and I sure wouldn't mess around with it. Get the treatment you need and worry about the weight once your levels are right.
I found out that i have hyperthyroidism about 2 months ago...i weight 145lbs...right size to be 23 years old...within in a months period i dropped seemed like everyday...i'm down to 122 now but look like i'm down to about 100 as the days pass...i'm now taken the ptu treatment when my thuroids get regualted will i gain my weight back? i look horrbile and don't like to out because of the way i look now,
Yes you will gain the weight back.
I used to go through stages where I was fat one minute and anorexic the next.
I used to be 7stone (5 ft 1)...like a skeleton.
Then I would be like a beached whale.....10stone.
So as you can see I fluctuated a lot over the years with Graves.
Now I am stabilising and my work pants from May this year are actually too big lol.
ok u guys...this may be gross...but i'm suffering from graves,,,and today i went to use the bathroom and had a bowel moment....and i noticed in the toliet there was alot of blood...should i be concerned r could it be cuming from the medicne that i'm on...someone please help me cuz it scared me and i never had that happen to me before...
Wanda this is not normal and what medicine are you taking ?. If you ment tyroid no that won't have this issues.
Do you have hamiroid issues ,bowel moment issues ? Blood in stool it should be investigated .Give a call to your doc.
For any real danger, t=you basically have to deposit a full toilet bowel of blood so I think this is isnt a major problem but nevertheless , never disregrad blleeding from the bowel.
Is it when you wipe yourself (on the paper) or in the toilet itself?
I know when I went hypo after RAI, I had a few problems with constipation and had some blood when wiping myself and this turned out to be a fissure (tear).
Get checked by your Doc to rule out anything else.
It may just be bowel movements and strain......
But better to be safe than sorry.
I also have graves diagnosed june 08, now on PTU since then down to 2 tablets a day, my weight fluctuates up and down 7 pounds now erratically, i had lost 50 pounds before i was diagnosed but have put it all back on, I get severely depressed myself sometimes. but i have a friend that has the same disease and he keeps diagnosing himself by cutting back his own meds and he ends up right back to square one and has to start the med regiment all over again. I have been told that 1.5 years is standard for PTU meds then taper off and see if reach remission, if so then my weight should maintain. My muscles have deteriorated so much that I cannot use my treadmill anymore (which i love and have never gone without), just when i think i can start again, i do and within 2 times i have severe muscle cramps in my back and can't move. Not sure when i will be able to go back on it. but i do eat light meals and try not to over indulge. Sometimes us graves get so hungry that it seems impossible, but try.... I just had blood work again (every 3 months, now) and go see doc wednesday, i doubt she will cut me to 1 pill a day but always hope... I still am symptomatic, the only thing that has really changed is no more flatulence (extreme when diagnosed) and don't seem as hot as last summer, still have body temp issues but they are better. I was gaining weight non stop until i reached the 2 pill a day point. but like i said i can gain 7 pounds one day, lose 3 the next, then 2, gain back 4 etc.... roller coaster. I have invested so much time into this med, that i will not go off of it until i am told, but do avoid the mirror and social instances, my face doesn't even look the same anymore and have GED, so eyes are bit bulgy, not as bad as most get it, but they are affected. Wish you luck and stick to meds, and i know how you feel about the weight, I hope and pray everyday that i can pull those smaller pants out of the basement some day, if they have not deteriorated by now, lol. good luck and know you are not ALONE.
i'm on proplythiouracil 50mg 2 pills 3 times a day...it was in the toliet and when i wiped...when i used it again and this morning there wasn't any blood insight....maybe i did strain and didn't realize it... no i never had a problem with hemiroids...nor stool problems...i'm overly depressed crying all the time, i barely eat maye 1 time out of the day now...i feel as if my life is melting away...
Get yr labs done....sounds like you may be hypo and need a decrease of the PTU.
I urge all those on ATDS to get bloods done every 4 weeks as you can go hypo so very quickly.
The Docs dont usually like it saying you dont need it but all the while you are on anti-thyroid meds (ATDS) you may be causing harm to your Liver.
This is one of the side effects of ATDS.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.